Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS New York, NY

October 14, 2005Suffolk County, New York

NWS New York, NY issued this flash flood warning at Oct 14, 2005, 10:32 AM EDT for Suffolk County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2005, 10:32 AM EDT (14:32 UTC)
Expired
Oct 14, 2005, 1:15 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 28 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 141433
FFWOKX
NYC103-141715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
1032 AM EDT FRI OCT 14 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 115 PM EDT.

* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER     
  RADAR ESTIMATED ONE TO ONE AND A HALF INCHES OF RAIN PER HOUR      
  NEAR BELLPORT...SHIRLEY AND MASTIC. RAIN WILL CONTINUE TO TRAIL    
  NORTH ACROSS THE SAME AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES   
  IS POSSIBLE.

* RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...   
  HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE  
  AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.

LAT...LON 4116 7226 4104 7178 4066 7326 4091 7330

$$
FIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 10:03 AM EDT, 29 minutes earlier.

Area forecast discussion, Oct 14, 10:03 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1003 AM EDT FRI OCT 14 2005

.NEAR TERM (TODAY AND TONIGHT)...
INVERTED TROF OVER CWA WITH NICE FAIRLY TIGHT CYCLONIC CIRCULATION
OFF NJ COAST.  THIS SFC LOW IS NOT HANDLED BY MODELS AT ALL...AND
THIS IN PART EXPLAINS LACK OF RAIN FORECAST BY MODELS OVER MUCH OF
CWA RIGHT NOW.  HAVE SEEN GALE GUSTS S OF LI AND FEW LTG STRIKES
TOWARD SOUTHERN END OF CONVECTION FIRING E OF CENTER.  SEEING
RAINFALL RATES OVER EASTERN LI OF 0.50+/HR (KOKX RADAR MAY BE
UNDERESTIMATING THIS SLIGHTLY).  THERE HAS BEEN A SLOW WESTWARD
TREND TO THIS BAND OVER PAST 2 HRS AND EXPECT THIS TO CONTINUE...
PUSHING MORE RA/+RA INTO NYC VICINITY DURING THE REST OF THE MORNING
AND EARLY AFTERNOON.

DONT EXPECT ANY SIGNIFICANT EASTWARD PROGRESSION OF THIS WHOLE MESS
UNTIL UPPER TORF DIGGING DOWN OUT OF S CENTRAL CANADA STARTS TO PUSH
IT OFFSHORE LATE TONIGHT AND INTO SAT.
&&

.SHORT TERM (SATURDAY THROUGH SUNDAY)...
LOW PRES WILL CONTINUE TO HANG OVER EASTERN CT AND LONG ISLAND
THROUGH SAT MORNING...BUT THEN A SHORTWAVE OVER CENTRAL CANADA WILL
PUSH INTO EASTERN CANADA SAT AFTERNOON. THIS WAVE WILL KICK THAT SFC
LOW OUT TO SEAS...AND A BRISK W FLOW WILL THEN SET UP. MUCH OF THE
AREA WILL THEN BEGIN TO DRY OUT FROM W TO E SAT AFTERNOON. THAT SAME
SHORTWAVE MAY KICK OFF A FEW SHRA TO THE NORTHWEST ZONES ON SUN...
BUT NOTHING LIKE THE RAIN THAT HAS FALLEN DURING THE PAST WEEK.
TEMPS WILL EVEN BE ABLE TO WARM SEVERAL DEGREES ABOVE NORMAL IN THE
LOWER 70S. WINDS SHIFT TO MORE OF A NW FLOW ON SUN...DROPPING TEMPS
BACK CLOSER TO NORMAL.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
DRY WEATHER EXPECTED FOR THE FIRST HALF OF THE NEW WEEK AS HIGH PRES
SLIDES THROUGH THE NORTHEAST. A WEAK COLD FRONT MAY TOUCH OFF SOME
SCT SHOWERS ON TUE...BUT HIGH PRES RETURNS TO KEEP WX DRY FOR WED
AND THU. TEMPS SHOULD BE AROUND NORMAL THROUGH THE PERIOD.
&&

.AVIATION...CONTINUED LO END MVFR/HI END IFR FOR THE MOST OART
TODAY...LOCALLY LOWER CONDITIONS IN THE HEAVIEST RAINS.  GUSTS
HAVENT REALLY GOTTEN GOING YET...BUT DO EXPECT THEM LATER TODAY.
&&

.MARINE...GALE WARNING CONTS FOR OCEAN THIS AFTERNOON AND SCA
REMAINS UP FOR THE TODAY AS OCEAN STORM IS SLOW TO MOVE AWAY.  WINDS
HAVE BEEN GUSTING WELL OVER GALE CRITERIA S OF LI (37-41 KT) AND TO
SCA FOR LI SOUND (AROUND 25 KT).  GUSTS ONLY TO AROUND 20 KT NEAR
THE HARBOR SO WILL KEEP THEM OUT OF ANY ADVISORIES THIS AFTERNOON.

CONDS SETTLE DOWN TONIGHT THROUGH SATURDAY. HOWEVER...CAA WINDS WILL
CRANK SUNDAY...PROBABLY RESULTING IN GALES ONCE AGAIN.  WITH STIFF
EAST WINDS CONTINUING...MINOR COASTAL FLOODING AT THE TIMES OF HIGH
TIDE TODAY AND THIS EVENING IS QUITE POSSIBLE.
&&

.HYDROLOGY...
WILL EXTEND FFA UNTIL 00Z FOR REMAINDER OF CWA BASED ON ABOVE
DISCUSSION AND COLLAB WITH WFO ALY.  (KEEPING LI/SERN CT UP TIL 00Z
AS WELL.)  EXPECT ANOTHER 2-3 INCHES IN CT/LI...PROBABLY 1-2
NYC...LESSER AM0UNTS N AND W.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 UNTIL 8 PM TONIGHT.
NJ...FLOOD WATCH FOR NJZ002>006-011 UNTIL 8 PM TONIGHT.
NY...FLOOD WATCH FOR NYZ067>081 UNTIL 8 PM TONIGHT.
MARINE...GALE WARNING FOR ANZ350-353-355.
         SMALL CRAFT ADVISORY FOR 330-335-338.

&&

SECTIONS UPDATED ON THIS RELEASE:
  NEAR TERM/AVIATION/HYDROLOGY/MARINE

SHORT TERM: SR
LONG TERM: AL
HYDRO: NF
Hazardous weather outlook, Oct 14, 5:02 AM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
502 AM EDT FRI OCT 14 2005

CTZ005-009-NJZ002>006-011-NYZ067>077-150915-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
502 AM EDT FRI OCT 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL 12 PM EDT THIS AFTERNOON.
PLEASE REFER TO NYCFFAOKX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY THROUGH THURSDAY. A
WEAK COLD FRONT MAY TOUCH OFF SCATTERED SHOWERS EARLY NEXT WEEK.
PLEASE REFER TO NYCZFPOKX FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR RAINFALL AND FLOODING REPORTS.

CTZ006>008-010>012-NYZ078>081-150915-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
502 AM EDT FRI OCT 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT TONIGHT. PLEASE
REFER TO NYCFFAOKX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN IS POSSIBLE SATURDAY ACROSS EASTERN LONG
ISLAND AND CONNECTICUT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR RAINFALL AND FLOODING REPORTS.

ANZ350-353-355-150915-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
502 AM EDT FRI OCT 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT ON OCEAN WATERS UNTIL 8 PM EDT
TONIGHT. A SMALL CRAFT ADVISORY WILL THEN BE IN EFFECT FROM 8 PM
EDT TONIGHT THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ON THE OCEAN WILL BE IN
EFFECT ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-150915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
502 AM EDT FRI OCT 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MPS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:32 PM EDTFlash Flood WarningOKXKings, Nassau, Queens, Suffolk4 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.